Ohio, 2004

Heavy Snow in Ohio, January 6 to 8, 2004

January 6 to 8, 2004 · NWS CLE · 3 events in 3 counties and zones

Very cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours of January 6th. This activity intensified during the late afternoon and evening hours of the 6th and finally tapered off around daybreak on the 8th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Very cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours of January 6th. This activity intensified during the late afternoon and evening hours of the 6th and finally tapered off around daybreak on the 8th. Snowfall totals for this event ranged from 8 to 12 inches over much of Lake County to two to three feet in portions of Geauga and Ashtabula Counties. A maximum of 36 inches was reported in Montville Township (Geauga County). Over two feet of snow fell on portions of Interstate 90 in Ashtabula County. Westerly winds gusting to over 30 mph accompanied the snow and caused whiteout conditions and drifts over ten feet tall. Travel was nearly impossible during the peak of the storm and hundreds of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 5, 9:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 5, 9:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
915 PM EST MON JAN 5 2004

CURRENT RADAR IMAGE SHOWS AREAS OF MODERATE SNOW BREAKING OUT
OVER NRN IN ATM.  THIS SNOW IS A COMBINATION OF LAKE EFFECT AND
SYNOPTIC FORCING FROM THE ARCTIC FRONT.  BOTH THE ETA AND THE
AVN MODEL SHOW BROAD SCALE LIFT OVER THE FORECAST AREA 06Z-12Z
AS UPPER LEVEL SHORT WAVE INTERACTS WITH THIS FRONT.  THE LIMITING
FACTOR ON COVERAGE AND AMOUNT OF PCPN IS THE MOISTURE.  THE RH
IS LIMITED FOR THE SYSTEM BUT THE FORCING IS FAIRLY SIGNIFICANT.
I AM CONCERNED THAT A SEVERAL LOCATIONS COULD SEE SOME MEASURABLE
SNOW OVERNIGHT.  I AM GOING TO UP THE POPS OVERNIGHT.  HIGH CHANCE
FOR THE LOCATIONS TO THE WEST AND LIKELY FOR THE AREAS TO THE EAST.
SOME LOCAL LAKE EFFECT SNOW SHOWERS ALREADY FORMING IN ERIE PA AND
NE COUNTIES OF OHIO.  CURRENT WARNING LOOKS GOOD.  HEAVY LAKE EFFECT
BANDS SHOULD BE WELL UNDERWAY BY DAY BREAK AS BITTER COLD AIR ADVECTS
OVER THE AREA.  THE WIND DIRECTION IS STILL IN QUESTION.  MODELS INDICATE
A WESTERLY FLOW BUT THE WINDS LIKE TO SHIFT A LITTLE MORE SOUTHWEST
THAN THE MODELS INDICATE.

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LE SNOW WARNING IN EFFECT LATE TONIGHT AND TUESDAY
OHZ012>014...OHZ089.
PA...LE SNOW WARNING IN EFFECT TONIGHT AND TUESDAY PAZ001-003.

GARNET
Hazardous weather outlook, Jan 5, 5:50 AM EST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EST MON JAN 5 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051256-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
550 AM EST MON JAN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A LAKE EFFECT WATCH IS IN EFFECT FOR THE PRIMARY SNOWBELT IN
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA FOR LATE TONIGHT AND
TUESDAY. LAKE EFFECT SNOW IS EXPECTED TO START LATE TONIGHT WITH
ACCUMULATIONS OF 6 TO 9 INCHES POSSIBLE BY MID AFTERNOON TUESDAY
WHERE SNOW SQUALLS PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 5, 9:51 PM EST, 5 hours 9 minutes before
OHZ012>014-089-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
951 PM EST MON JAN 5 2004

OHZ012>014-089-060451-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-GEAUGA OH-LAKE OH-
951 PM EST MON JAN 5 2004

...LAKE EFFECT SNOW FORMING OVER NORTHEAST OHIO...

THE FIRST GROUP OF LAKE EFFECT SNOW BANDS HAS FORMED OVER
NORTHEAST OHIO IN LAKE AND GEAUGA COUNTIES.  AT 930 PM...
THE NATIONAL WEATHER SERVICE HAS RECEIVED SOME REPORTS OF MODERATE
SNOW IN CHARDON. THESE BANDS WILL PRODUCE LOCALIZED AREAS OF MODERATE
SNOW FOR THE NEXT FEW HOURS IN GEAUGA...LAKE AND ASHTABULA COUNTIES.
SOME AREAS MAY RECEIVE UP TO 2 TO 3 INCHES FROM THESE SNOW BANDS.

THE STRONGEST LAKE EFFECT SNOW BANDS ARE EXPECTED TO FORM LATER
TONIGHT AS VERY COLD ARCTIC AIR MOVES ACROSS LAKE ERIE.  THIS
COLD AIR WILL ENHANCE THE LAKE EFFECT SNOW.  SEVERAL LOCATIONS
THROUGHOUT THE SNOW BELT CAN EXPECT MODERATE TO HEAVY SNOW AROUND
SUNRISE.  ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED
ON TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
January 6, 3:00 AM EST to January 8, 8:00 AM EST
Where
Ashtabula forecast zone
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
January 6, 3:00 AM EST to January 8, 8:00 AM EST
Where
Geauga forecast zone
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
January 6, 3:00 AM EST to January 8, 8:00 AM EST
Where
Lake forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386365, 5386366, 5386367.